Hail, Dickinson
- When
- September 18, 6:35 PM CST
- Where
- Dickinson County, 1 mi S of Herington
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.650, -96.950
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 3:25 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT WED SEP 18 2002 MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL THROUGH THURSDAY NIGHT. SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON, BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA UNTIL ABOUT MIDNIGHT. AREA REMAINS IN A MODERATE RISK FOR SEVERE THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT 800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG. BIGGEST CONCERN IS HOW MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR. LIGHT SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO NORTHWEST KANSAS. FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY RAINS WILL BE THE CHIEF CONCERN. H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY. THIS FORECAST DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT, AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON FRIDAY. THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND COOLER SURFACE TEMPERATURES. SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES (GENERALLY NORTH OF U.S. HIGHWAY 24). THIS WAS BASED ON A SLOWER MOVEMENT OF THE NEXT FRONT. ROGERS .TOP...NONE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 7 N PAXICO KS 60 MPH TSTM GUST
09/18/02 WABAUNSEEKSZ009-010-021-190300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED SEP 18 2002
SEVERE THUNDERSTORM WATCH NUMBER 685 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...
CLAY...MARSHALL...AND WASHINGTON.
THE WATCH CONTINUES IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING
NORTHEAST AND EASTCENTRAL KANSAS COUNTIES...
ANDERSON...BROWN...COFFEY...DICKINSON...DOUGLAS...FRANKLIN...
GEARY...JACKSON...JEFFERSON...LYON...MORRIS...NEMAHA...
OSAGE...POTTAWATOMIE...RILEY...SHAWNEE...AND WABAUNSEE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0658 PM CORNING KS 60 MPH TSTM GUST
09/18/02 NEMAHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 7 N GOFF KS 60 MPH TSTM GUST
09/18/02 NEMAHA SPOTTER REPORTED 60 MPH
WINDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 WNW HOLTON KS 1 INCH HAIL
09/18/02 JACKSON SPOTTER REPORTED
QUARTER SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM HOLTON KS 1 INCH HAIL
09/18/02 JACKSON
0727 PM SABETHA KS 1 INCH HAIL
09/18/02 NEMAHAThe national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317724, 5317725, 5317727, 5317726, 5317728.